Hail, Richardson
- When
- July 10, 1:55 AM CST to 2:00 AM CST
- Where
- Richardson County, Falls City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.070, -95.600
Hail up to quarter-size fell for at least several minutes in the Falls City area.
Isolated strong thunderstorms tracked across far northeast and far southeast Nebraska during the predawn hours of July 10. The storms formed near weak boundaries that were in place across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated strong thunderstorms tracked across far northeast and far southeast Nebraska during the predawn hours of July 10. The storms formed near weak boundaries that were in place across the area. Warm mid level temperatures apparently helped limit the areal coverage of the storms in the morning and suppressed additional activity later that afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 9, 2:14 PM CST, 11 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 314 PM CDT THU JUL 9 2009 .DISCUSSION... OR .SHORT TERM...TONIGHT FORECAST CONCERNS TONIGHT WILL BE THUNDERSTORMS WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. A COLD FRONT IS MOVING INTO NORTHEAST AND CENTRAL NEBRASKA AND WILL PROVIDE THE FOCUS FOR THUNDERSTORMS. IN ADDITION...THE COMPLEX THAT MOVED ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA THIS MORNING PUT OUT AND OUTFLOW BOUNDARY...WHICH DRAMATICALLY COOLED TEMPERATURES AND INHIBITED SURFACE WARMING WITH EASTERLY WINDS. IN ADDITION...THE 19Z OAX SOUNDING SHOWED VERY WARM MID LEVEL TEMPERATURES AT H7 AROUND 14 DEG C. FARTHER NORTH...ON THE EDGE OF THE MID LEVEL CAP...AND ALONG THE SOUTHERN GRADIENT OF THE STRONGER MID LEVEL WINDS...STORMS HAVE BEGUN TO RE-FIRE. THE SPC MESOSCALE GRAPHICS SHOW THE H85 MOISTURE POOLS ALONG THE COLD FRONT. WITH TIME THIS MOISTURE AXIS SHIFTS FM SSW TO NNE TO MORE SW TO NE ACRS THE NRN HALF OF THE CWA AND THEN SINKS SOUTHWARD WITH THE FNT. THUS...HAVE HIGH POPS IN THE NORTHERN THIRD OF THE CWA WITH DECREASING CHANCES TOWARD THE KS BORDER. THE CAVEAT IS THE FACT THAT THE OUTFLOW BOUNDARY MAY PROVIDE A SECONDARY FOCUS FOR STORMS AS TEMPERATURES HEAT UP INTO THE LOWER AND MID 90S AND THERE IS GOOD LOW LEVEL CONVERGENCE HERE. SEVERE STORMS ARE ONGOING AND THERE IS AND AXIS OF MUCAPE OF 2000-3000 J/KG AHEAD OF THE CDFNT...STEEP MID LEVEL LAPSE RATES...AND 0-6KM BULK SHEAR OF 50KTS...SO EXPECT SEVERE WEATHER TO CONTINUE TONIGHT. THERE IS A STRONG UPR LEVEL JET CROSSING THE NORTHERN PLAINS AND THIS WILL PROVIDE ADDITIONAL UPR LEVEL DIV OVERNIGHT FOR THE FCST AREA. FORECAST SOUNDINGS SHOW STEEPENING LAPSE RATES INCREASING PWAT...AND A WEAKENING CAP.IN ADDITION...THE LLJET IS FORECAST TO STRENGTHEN TO 30 TO 40 KTS...WHICH SHOULD KEEP THE STORMS GOING OVERNIGHT. HEAVY RAIN POTENTIAL IS THERE WITH 1 TO 3 INCHES OF RAINFALL THIS MORNING FOR PARTS OF KNOX...CEDAR...THURSTON...AND MONONA COUNTIES. PWAT VALUES WILL REMAIN IN THE 1.5 TO 2 INCH RANGE THROUGH FRIDAY MORNING...THUS STORMS ARE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. THE TRANSPORT VECTORS INITIALLY TAKE THE STORMS FROM WEST TO EAST...THE MORE NORTHWEST TO SOUTHEAST OVERNIGHT. THE FLASH FLOOD GUIDANCE LOOKS LIKE IT MANY LOCATIONS CAN HANDLE THE HEAVY RAIN...HOWEVER...STILL COULD EXPERIENCE LOCAL ISSUES. WILL LIKELY ISSUE A FLASH FLOOD WATCH FOR THESE COUNTIES THAT HAD HEAVY RAIN THIS MORNING...AS THEY COULD SEE ANOTHER 1 TO 3 INCHES OVERNIGHT. IF CONVECTION GETS GOING IN THE BIE AREA...WILL NEED TO WATCH THIS AS THIS BOUNDARY COULD ALSO BE A FOCUS FOR HEAVY RAIN WITH THE STRENGTHENING 50KT LOW LEVEL JET OVER KS. .LONG TERM...FRIDAY THROUGH THURSDAY. CONFIDENCE LOW ON PCPN EVOLUTION ON FRIDAY AS CONVECTION TONIGHT...WEAK SYNOPTIC FRONT...WARM TEMPS ALOFT AND STRONG UPPER JET OVER THE DAKOTAS INTERACTION UNCERTAIN. POSITIVES FOR CONVECTION INCLUDE... OUTSIDE OF CONVECTIVE OUTFLOW...IT APPEARS A WEAK SYNOPTIC FRONT WILL SPLIT CWA FM SW TO NE BY MIDDAY WITH MOISTURE POOLING NEAR IT AND SFC HTG PROVIDING VERY UNSTABLE CONDITIONS. IN ADDITION CWA WILL LIE S OF THE AFORMENTIONED STRONG UPPER JET AND AN 850 MB DWPT FRONT WILL BE SAGGING INTO NRN ZONES IN THE AFTN. HOWEVER...NEGATIVES INCLUDE ANY OUTFLOW AND CONVECTIVE DEBRIS WL PLAY HAVOC WITH MAIN FRONTAL LOCATION AND ALSO INSTABILITY. PLUS MID LVL TEMPS LOOK TO REMAIN QUITE WARM POSSIBLY PROVIDING MORE OF A CAP THAN TODAY. ATTM DECIDED TO CARRY HIGHER POPS N AND NERN ZONES EITHER CLOSER TO POSSIBLE MORNING CONVECTION ON N END OF LOW LVL JET...THE AFTN 850 MB FNT OR LOCATIONS ON NERN EDGE OF MID LVL CAP. ABOVE WL ALSO PLAY HAVOC WITH MAX TEMPS BUT FIRST GUESS RAN LOWER 80S N WHERE POSSIBLE LOW CLOUDS COULD ALSO HINDER WARMUP...LIKE TDA...TO LOWER 90S S WHERE COOL ADVCTN WEAKEST. OTHER THAN CONVECTION POSSIBLY LINGERING ACROSS FAR ERN ZONES FRI EVENING...IGNORED POSSIBILITY OF ANYTHING ROLLING OFF HIGH PLAINS EITHER FRI NGT OR SAT PER NAM OR A SLOWER FRONT WITH AFTN DVLPMENT PER GFS. FCST LEANED TWD ECMWF SOLUTION IN PUSHING FRONT FAR ENOUGH SOUTH OR UPSLOPE FAR ENOUGH W TO KEEP AREA DRY FRI NGT/SAT. HOWEVER...AN MCS COULD CATCH ZONES SAT NGT AND SLGT POPS LEFT IN. LTL CHANGES TO TEMPS...MAYBE RAISED MINS/MAXES A BIT SUN. SUN/MON SOME CONTINUITY EXISTS BETWEEN GFS AND ECMWF IN DVLPG CONVECTION IN OR NEAR CWA AND SPREADING IT SEWD...ALTHOUGH PLACEMENT HAS DIFFERED RUN-TO-RUN. HGTS REMAIN HIGH AND CAP REMAINS AN ISSUE WITH APPARENTLY HIGHER CHCS CLOSER TO NOSE OF WARMER MID LVL TEMPS NERN ZONES. THUS KEPT FAIRLY DECENT POPS NERN ZONES IN DIURNALLY FAVORED NIGHTTIME PD SUN NGT AND DECREASED THEM MON. 12Z ECMWF HAS SPED UP NEXT FRONT AND WAS SIMILAR TO GFS IN PUSHING IT THRU THE CWA BY 00Z WED. THUS CONTD POPS MON NGT IN WARM ADVCTN AND CHC POPS TUE IN ERN ZONES WITH FROPA. STARTED DRYING NWRN ZONES OUT TUE NGT AND LEFT WED/THU DRY ATTM. && .AVIATION... FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 10/12Z. WINDS AND CLOUDS HAVE BEEN AFFECTED BY THE OUTFLOW FROM STORMS EARLIER TODAY...HOWEVER WERE BEGINNING TO TURN BACK MORE TO THE SOUTHEAST AHEAD OF THE COLD FRONT. ALL THREE TAF SITES SHOULD SEE TSRA DURING THE PERIOD...INITIALLY AT KOFK...THEN INTO THE KOMA/KLNK AREAS AS THE LOW LEVEL JET INCREASES AND THE COLD FRONT/CONVECTIVE ACTIVITY MOVES SOUTH. INCLUDED MVFR CIGS AND VSBYS WITH THE TSRA OVERNIGHT AND MAY NEED TO ADD IFR CONDITIONS DEPENDING ON THE LOCATIONS OF THE STORMS. SHRA/TSRA WILL LIKELY BE ONGOING FRIDAY MORNING AND WILL HAVE TO REFINE BY ADDING IN TSRA IF NEEDED. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015. IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043. && ZAPOTOCNY...SHORT TERM/AVIATION CHERMOK...LONG TERM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 723 PM CDT THU JUL 9 2009 IAZ069-079-080-090-091-NEZ050>053-065>068-078-088>093-100700- BUTLER-CASS-DOUGLAS-FREMONT IA-GAGE-JEFFERSON-JOHNSON-LANCASTER- MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- 723 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND EXTREME SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY THERE IS A SMALL CHANCE A FEW SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING OVER AREAS GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS. THUNDERSTORM DEVELOPMENT IS IN ASSOCIATION WITH A STRONG COLD FRONT SWEEPING INTO THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM ABOUT AVOCA IOWA TO DAVID CITY. LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK AREA THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS MAY NEED THIS EVENING AS WELL AS FRIDAY AFTERNOON. IAZ055-056-NEZ016>018-030>034-042>045-100700- ANTELOPE-BOONE-BURT-COLFAX-CUMING-DODGE-HARRISON IA-MADISON-PIERCE- PLATTE-SHELBY IA-STANTON-WASHINGTON-WAYNE- 723 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM THIS MORNING. THERE IS A REASONABLY GOOD CHANCE SEVERE THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS EVENING. AMPLE INSTABILITY...MOISTURE... SHEAR WILL BE AVAILABLE FOR STORMS TO PRODUCE A COMBINATION OF STRONG DAMAGING WINDS...LARGE HAIL...AND EVEN ISOLATED TORNADOES. AN INCREASING LOW LEVEL JET WILL FURTHER ENHANCING THE SEVERE POTENTIAL. STORM DEVELOPMENT IS IN ASSOCIATION WITH A STRONG COLD FRONT SWEEPING INTO THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM ABOUT AVOCA IOWA TO DAVID CITY. LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK AREA THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS MAY NEED THIS EVENING AS WELL AS FRIDAY AFTERNOON. IAZ043-NEZ011-012-015-100700- CEDAR-KNOX-MONONA IA-THURSTON- 723 PM CDT THU JUL 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA AND WEST CENTRAL IOWA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 2 AM THIS MORNING. FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM FRIDAY MORNING. THERE IS A REASONABLY GOOD CHANCE SEVERE THUNDERSTORMS WILL DEVELOP OVER THE OUTLOOK AREA THIS EVENING. AMPLE INSTABILITY...MOISTURE... SHEAR WILL BE AVAILABLE FOR STORMS TO PRODUCE A COMBINATION OF STRONG DAMAGING WINDS...LARGE HAIL...AND EVEN ISOLATED TORNADOES. AN INCREASING LOW LEVEL JET WILL FURTHER ENHANCING THE SEVERE POTENTIAL. STORM DEVELOPMENT IS IN ASSOCIATION WITH A STRONG COLD FRONT SWEEPING INTO THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY TONIGHT. THUNDERSTORM CHANCES WILL CONTINUE ON FRIDAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE AFTERNOON...GENERALLY SOUTH OF A LINE FROM ABOUT AVOCA IOWA TO DAVID CITY. LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THUNDERSTORM CHANCES WILL CONTINUE OVER THE MAJORITY OF THE OUTLOOK AREA THROUGH THE FORECAST PERIOD. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS MAY BE NEED THIS EVENING MAIN IN COUNTIES NORTH OF INTERSTATE 80...AND POSSIBLY FRIDAY AFTERNOON SOUTH OF INTERSTATE 80. DEE
The Topeka radar (KTWX), 131 km away, was scanning. The volume nearest the first event began at 07:56 UTC.
2 hail. Local standard time, as filed.
Hail up to quarter-size fell for at least several minutes in the Falls City area.
Hail may have reached quarter-size according to a public report. The hail was accompanied by winds of at least 40 mph which caused some crop damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171136, 171137.